Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 15, 2021, 5:18 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 15, 2021, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WWUS81 KRLX 152118
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Aug 15 2021
VAZ004-WVZ033-034-515-516-152145-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-
518 PM EDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of Buchanan, McDowell,
south central Raleigh and southern Wyoming Counties through 545 PM
EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Creek State Park to 8 miles northeast
of Davenport. Movement was north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Beckley, Welch, Grundy, Pineville, Mullens, Sophia, Gary, War,
Northfork, Shady Spring, Beaver, Coal City, Twin Falls State Park,
Daniels, Crab Orchard, Macarthur, Davy, Bradshaw, Iaeger and
Keystone.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 40.
Interstate 64 in West Virginia between mile markers 120 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3729 8220 3780 8108 3761 8107 3759 8109
3760 8114 3758 8120 3751 8121 3746 8131
3741 8129 3743 8131 3739 8133 3721 8169
3724 8174 3720 8176 3718 8185 3713 8192
3713 8199 3707 8202 3704 8208
TIME...MOT...LOC 2117Z 173DEG 8KT 3754 8121 3717 8202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:21 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 15, 2:21 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 221 PM EDT Sun Aug 15 2021 .SYNOPSIS... Stalling front brings isolated to scattered storms today. With an abundance of moisture ahead of, and then with, Fred, the chance for locally heavy rain persists into midweek. && .NEAR TERM /THROUGH MONDAY/... As of 140 PM Sunday... Surface high pressure backs off through today allowing the meandering front to our south to retrograde some. This will support increasing chances of convection throughout the rest of the day, especially over the higher elevation areas, and chances will stay elevated enough to make it possible for an isolated storm even for the overnight. Anomalously high PWATs will exist through the period which will fuel the potential for heavy downpours or prolonged steady rainfall under convection which will consequently entertain the possibility of flash flooding to low lying or flood prone areas. Chances for showers and storms ramp up again for the daytime on Monday as the Bermuda high continues to funnel in moisture from the deep south. Even though temperatures will only increase to around 5 degrees below normal, showers and storms will remain on tap through the day. Storms will generally be sub-severe although the threat that will remain on the table within storms will be flash flooding, especially with any backbuilding or training cells. This will be the main theme through the rest of this period and beyond as the area becomes primed very well from recent rainfall amounts and future amounts which will continue to lower flash flood guidance over the area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 215 PM Sunday... Overall little change in the forecast thinking in the short term period. Moisture streaming north from remnants of Fred on Tuesday, with Fred moving over the area on Wednesday. Anomalously high moisture content associated with remnants of Fred will create a good soaker across the region, with a general 2 to 4 inches of rain expected. Area continues to remain in a slight risk for excessive rainfall, and a flood watch may be necessary in future shifts, but for now, will continue to monitor the situation, especially with abnormally dry conditions continuing across the area at this time. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 PM Sunday... Extended period remains unsettled with multiple upper shortwaves crossing the area. Showers and storms will continue at times, particularly during peak heating hours in the humid, unstable conditions. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 140 PM Sunday... Light northeasterly flow switches over to southerly by overnight. Chances of isolated thunderstorms will remain through the period as plenty of moisture is funneled into the area along with a meandering frontal boundary along our south. The majority of the time, borderline MVFR CIGs will prevail along with showers and MVFR reductions to VIS. At times, IFR VIS/CIGs will make an appearance, especially in the late morning at most terminals since fog will likely form over any area that was previously saturated from the daytime. Chances are slim for overnight storms although we cannot rule them out, however the chances will increase for Monday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H L M M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... Brief IFR possible in mainly afternoon showers and thunderstorms through at least Wednesday, with overnight and early morning fog and/or stratus also possible where it does rain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...JZ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ/JZ
Hazardous weather outlook, Aug 15, 5:21 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 521 AM EDT Sun Aug 15 2021 KYZ105-VAZ003-004-WVZ005>008-013>020-024>031-033-034-039-040-515>526- 160930- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ076-085>087-WVZ009>011-032-160930- Greenup-Carter-Boyd-Washington-Meigs-Gallia-Lawrence OH-Wood- Pleasants-Tyler-Taylor- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-083-084-160930- Perry-Morgan-Athens-Jackson OH-Vinton- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 15, 11:19 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 1 ENE SOD 38.25N 81.86W
08/15/2021 LINCOLN WV 911 CALL CENTER
FLOODING ALONG COBBS CREEK ROAD IN SOD WV. VEHICLE IS
SUBMERGED.
&&
EVENT NUMBER RLX2100825
SLLocal storm report, Aug 15, 11:22 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1122 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 1 ENE SOD 38.25N 81.86W
08/15/2021 LINCOLN WV 911 CALL CENTER
MINOR FLOODING ALONG MCCORKLE AVE AND ELY FORK NEAR SOD
&&
EVENT NUMBER RLX2100826
SLSpecial weather statement, Aug 15, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Aug 15 2021
VAZ004-WVZ033-034-515-516-152145-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-
518 PM EDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of Buchanan, McDowell,
south central Raleigh and southern Wyoming Counties through 545 PM
EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Creek State Park to 8 miles northeast
of Davenport. Movement was north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Beckley, Welch, Grundy, Pineville, Mullens, Sophia, Gary, War,
Northfork, Shady Spring, Beaver, Coal City, Twin Falls State Park,
Daniels, Crab Orchard, Macarthur, Davy, Bradshaw, Iaeger and
Keystone.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 40.
Interstate 64 in West Virginia between mile markers 120 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3729 8220 3780 8108 3761 8107 3759 8109
3760 8114 3758 8120 3751 8121 3746 8131
3741 8129 3743 8131 3739 8133 3721 8169
3724 8174 3720 8176 3718 8185 3713 8192
3713 8199 3707 8202 3704 8208
TIME...MOT...LOC 2117Z 173DEG 8KT 3754 8121 3717 8202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:54 PM EDT | Flash Flood Warning | RLX | Kanawha | 2 hr |
| Aug 15, 9:21 AM EDT | Special Weather Statement | RLX | Kanawha, Lincoln | 84 min |
| Aug 15, 9:58 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln | 3 hr |
| Aug 15, 7:24 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh | 36 min |
| Aug 15, 7:29 PM EDT | Special Weather Statement | RLX | Clay | 31 min |
| Aug 15, 7:32 PM EDT | Special Weather Statement | RLX | Mingo | 28 min |
| Aug 15, 7:47 PM EDT | Special Weather Statement | RLX | Kanawha | 28 min |
| Aug 15, 7:54 PM EDT | Special Weather Statement | RLX | Upshur | 36 min |
| Aug 15, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha | 31 min |
Nearby
Special Weather Statements in West Virginia, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.